Alert archive / Arkansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 111, NWS Memphis, TN

May 8, 2009Clay County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at May 8, 2009, 11:01 AM CDT for Clay County, Arkansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2009, 11:01 AM CDT (16:01 UTC)
Expired
May 8, 2009, 11:30 AM CDT
In force
29 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

County Clay County, AR

The radar

The Memphis radar (KNQA), 124 km from the middle of the area, began a volume at 16:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 9:21 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 4.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1297 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1297 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 9:43 AM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 8, 9:43 AM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
943 AM CDT FRI MAY 8 2009

.DISCUSSION...

LARGE MCS IS APPROACHING THE NORTHERN PORTION OF THE FORECAST AREA
THIS MORNING. TORNADO WATCH NUMBER 267 IS NOW IN EFFECT FOR
ROUGHLY THE NORTHERN HALF OF THE FORECAST AREA. HAVE UPDATED
FORECAST TO INCLUDE TORNADO WATCH AND PUT MENTION OF POSSIBLE
SEVERE STORMS IN THE AREA UNDER THE WATCH. REMAINDER OF FORECAST
LOOKS FINE FOR NOW.

ARS

&&

.PREV DISCUSSION... /ISSUED 702 AM CDT FRI MAY 8 2009/

UPDATE...
UPDATED TO ADD 12Z AVIATION DISCUSSION.

PREV DISCUSSION... /ISSUED 425 AM CDT FRI MAY 8 2009/

DISCUSSION...
A WET WEEKEND APPEARS IN STORE THE MIDSOUTH AS THE FORECAST AREA
REMAINS IN CLOSE PROXIMITY TO STRONG WESTERLIES ALOFT AND A SURFACE
FRONT TO OUR NORTH... AND A HUMID UNSTABLE GULF AIRMASS TO THE
SOUTH.

THIS MORNING/S SAW A CLUSTER OF THUNDERSTORMS DROPPING
EAST/SOUTHEAST THROUGH MO...SOUTHERN IL AND WESTERN KY. ANOTHER
MCS WAS NOTED OVER CENTRAL KS. BOTH SYSTEMS WERE OCCURRING ALONG
THE PERIPHERY OF A BROAD...FLAT UPPER LEVEL RIDGE AND WERE FED BY
MOIST LOW LEVEL JETS. KTLX RADAR FROM CENTRAL OK SHOWED A 65KT
LOW LEVEL JET FEEDING INTO THE KS MCS. EXPECT SOME CONVECTIVELY
GENERATED BOUNDARIES TO ALREADY BE IN PLACE NORTH OF INTERSTATE 40
THIS AFTERNOON...SERVING AS A FOCUS FOR CONVECTION. WILL CARRY
HIGHEST POPS OVER THESE AREAS.

THE TREND THROUGH THE WEEKEND WILL BE A GRADUAL SUPPRESSION OF THE
SUBTROPICAL UPPER LEVEL RIDGE...A RESULT OF SHORTWAVE ENERGY...
SOME OF IT CONVECTIVELY ENHANCED...DIVING SOUTHEAST FROM THE
CENTRAL PLAINS. THE DIFFUSE SURFACE COLD FRONT THAT WAS OVER
SOUTHERN MO WILL DROP INTO THE MIDSOUTH LATE TONIGHT. ANY FLASH
FLOOD THREAT WILL LIKELY HOLD OFF UNTIL THIS MAIN FRONT DROPS INTO
THE MIDSOUTH. BY SATURDAY AFTERNOON... THE FRONT SHOULD DROP SOUTH
OF INTERSTATE 40...WITH BEST RAIN AND SEVERE THUNDERSTORM CHANCES
OVER EAST CENTRAL AR AND NORTH MS SATURDAY AFTERNOON.

SUNDAY AND MONDAY SHOULD SEE A COLD FRONT STALLING OUT SOUTH OF
THE FORECAST AREA...WITH COOLER AND MORE STABLE CONTINENTAL AIR
FILTERING INTO THE MIDSOUTH. THE MIDDLE PART OF THE WEEK WILL SEE
AN UPPER LEVEL RIDGE LIFT EAST FROM THE PLAINS INTO THE MS RIVER
VALLEY...WITH LOW LEVEL RETURN FLOW AND FEWER CLOUDS RESULTING IN
WARMER TEMPS TUESDAY AND WEDNESDAY. BOTH GFS AND ECMWF BRING A
COLD FRONT INTO THE MIDSOUTH THURSDAY AFTERNOON...WHICH WILL
REPRESENT THE NEXT APPRECIABLE RAIN CHANCE FOR THE MIDSOUTH.

PWB

AVIATION...
12Z TAFS

VFR CEILINGS EXPECTED TO CONTINUE TO FILL IN BETWEEN 12-14Z AS 850
MB LOW LEVEL JET CONTINUES TO TRANSPORT MOISTURE UP INTO THE LOWER
MISSISSIPPI VALLEY...PRODUCING MVFR CEILINGS THROUGH THE REMAINDER
OF THE 12Z TAF PERIOD. MESOSCALE CONVECTIVE SYSTEM OVER SOUTHWEST
MISSOURI EXPECTED TO DIVE SOUTHEAST INTO THE LOWER
MISSISSIPPI/TENNESSEE VALLEY TODAY PRODUCING SHOWERS AND
THUNDERSTORMS AT TAF SITES...ESPECIALLY JBR/MKL...AND MEM. TRIED
TO TIME BEST PROBABILITIES FOR THUNDERSTORMS WITH JBR BETWEEN
15-17Z...AND MEM/MKL BETWEEN 16-18Z. ADDITIONAL THUNDERSTORMS
EXPECTED LATER TONIGHT AS COLD FRONT DROPS SOUTH ACROSS TAF SITES.
WINDS WILL REMAIN PREDOMINANTLY FROM THE SOUTH AROUND 12-14KTS AND
VEERING NORTHWEST LATE TONIGHT AT JBR.

CJC

&&

.AVIATION...

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  86  66  72  56 /  40  60  60  50
MKL  85  64  70  56 /  70  60  60  40
JBR  81  62  69  55 /  70  70  50  40
TUP  89  67  80  60 /  30  40  50  40

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 8, 8:35 AM CDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
835 AM CDT FRI MAY 8 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-091100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
835 AM CDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF THE
MIDSOUTH TODAY. THE PRIMARY SEVERE WEATHER THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO OR TWO WILL
ALSO BE POSSIBLE.

A COLD FRONT OVER THE MIDDLE MISSISSIPPI RIVER VALLEY WILL MOVE
INTO THE MIDSOUTH TONIGHT...SERVING AS A FOCUS FOR CONTINUED
THUNDERSTORM DEVELOPMENT. SOME THUNDERSTORMS TONIGHT MAY REACH
SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY WILL SEE A SLIGHT RISK FOR SEVERE THUNDERSTORMS...MAINLY
SOUTH OF INTERSTATE 40.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED OVER ANY PART OF THE MIDSOUTH
TODAY AND TONIGHT.

In the hours before

Special weather statement, May 8, 10:29 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1029 AM CDT FRI MAY 8 2009

ARZ008-009-017-018-026-027-081600-
CRAIGHEAD AR-POINSETT AR-CLAY AR-RANDOLPH AR-GREENE AR-LAWRENCE AR-
1029 AM CDT FRI MAY 8 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHWESTERN CLAY COUNTY IN EASTERN ARKANSAS...
  WESTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  GREENE COUNTY IN EASTERN ARKANSAS...
  LAWRENCE COUNTY IN EASTERN ARKANSAS...
  WESTERN POINSETT COUNTY IN EASTERN ARKANSAS...
  EASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...

A LINE OF STRONG THUNDERSTORMS PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED FROM 3 MILES WEST OF BIGGERS TO 4 MILES SOUTH OF STRAWBERRY
AT 1029 AM CDT...MOVING SOUTHEAST AT 40 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN CLAY...CRAIGHEAD...GREENE...LAWRENCE...POINSETT AND
RANDOLPH COUNTIES...INCLUDING LOCATIONS NEAR BLACK ROCK...BONO...
BROOKLAND...CROWLEYS RIDGE STATE PARK...HOXIE...JONESBORO...LAKE
CHARLES STATE PARK...LAKE FRIERSON STATE PARK...PARAGOULD...
POCAHONTAS AND WALNUT RIDGE...SHOULD MONITOR THIS STORM CLOSELY.

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
Local storm report, May 8, 10:47 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1047 AM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     TSTM WND DMG     POCAHONTAS              36.26N 90.97W
05/08/2009                   RANDOLPH           AR   LAW ENFORCEMENT

            TREES DOWN IN CITY LIMITS OF POCAHONTAS. ONE TREE FELL ON
            A HOUSE. NO INJURIES REPORTED AT THIS TIME.

&&

JAB
Special weather statement, May 8, 10:57 AM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1057 AM CDT FRI MAY 8 2009

ARZ009-017-018-026-028-MOZ113-115-081630-
CRAIGHEAD AR-MISSISSIPPI AR-CLAY AR-GREENE AR-LAWRENCE AR-DUNKLIN MO-
PEMISCOT MO-
1057 AM CDT FRI MAY 8 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  EASTERN CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  GREENE COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
  NORTHWESTERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...

A LINE OF STRONG THUNDERSTORMS PRODUCING WINDS GREATER THAN 40 MPH
WAS LOCATED FROM 3 MILES NORTHEAST OF CHALK BLUFF NATURAL AREA TO 11
MILES WEST OF BONO AT 1056 AM CDT...MOVING EAST AT 50 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CLAY...CRAIGHEAD...DUNKLIN...GREENE...LAWRENCE...
MISSISSIPPI AND PEMISCOT COUNTIES...INCLUDING LOCATIONS NEAR BONO...
BROOKLAND...CAMPBELL...CHALK BLUFF NATURAL AREA...CROWLEYS RIDGE
STATE PARK...KENNETT...LAKE FRIERSON STATE PARK...LEACHVILLE...
MALDEN...MANILA...MARMADUKE...MONETTE...PARAGOULD...PIGGOTT...RECTOR
AND SENATH...SHOULD MONITOR THIS STORM CLOSELY.

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 11:29 AM CDTSevere Thunderstorm WarningMEGLake31 min
May 8, 5:03 PM CDTSevere Thunderstorm WarningMEGDyer, Lauderdale27 min
May 8, 5:29 PM CDTSevere Thunderstorm WarningMEGDyer, Haywood, Lauderdale46 min
May 8, 9:16 AM CDTRiver Flood WarningMEGClay, Greene36 hr
May 8, 9:46 AM CDTSevere Thunderstorm WarningMEGClay, Craighead, Greene, Lawrence, Randolph44 min
May 8, 11:12 AM CDTSevere Thunderstorm WarningMEGClay, Greene, Mississippi33 min
May 8, 2:33 PM CDTSevere Thunderstorm WarningMEGClay, Randolph27 min
May 8, 3:12 PM CDTSevere Thunderstorm WarningMEGClay, Greene, Randolph33 min
May 8, 3:43 PM CDTSevere Thunderstorm WarningMEGClay, Craighead, Greene, Mississippi47 min
May 8, 4:29 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Mississippi46 min
May 8, 4:55 PM CDTFlash Flood WarningMEGClay, Greene2 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.